Advertisement

An elderly woman with progressive odynophagia, epigastralgia and nausea

Published:March 01, 2018DOI:https://doi.org/10.1016/j.ejim.2018.02.031

      Keywords

      1. Case description

      An 84-year-old woman presented to the author's hospital with a 5-day history of progressive odynophagia, epigastralgia and nausea. These symptoms developed 3 days after taking an alendronate oral tablet (35 mg once-weekly) for the treatment of postmenopausal osteoporosis. The patient's other medication consisted of 10 mg/day of rivaroxaban for atrial fibrillation; 200 mg/day of cilostazol for lacunar infarction; 20 mg/day of esomeprazole and 300 mg/day of rebamipide for the prevention of peptic ulcer. Esophagogastroduodenoscopy (EGD) revealed severe erosion and ulceration with sloughing mucosal casts in the mid and lower esophagus (Fig. 1, Panels A and B). What is the diagnosis?
      Fig. 1
      Fig. 1Panels A and B: Endoscopic view of severe erosion and ulceration with sloughing mucosal casts in the mid and lower esophagus.
      Panel C: Endoscopic view of remarkable improvement of the esophagitis.

      2. Diagnosis

      The abovementioned endoscopic findings are compatible with drug-induced esophagitis. Alendronate can cause chemical esophagitis including severe ulcerations [
      • de Groen P.C.
      • Lubbe D.F.
      • Hirsch L.J.
      • et al.
      Esophagitis associated with the use of alendronate.
      ]; therefore, alendronate-induced esophagitis was diagnosed. Alendronate therapy was discontinued, and the patient was hospitalized; thus, parenteral nutrition and intravenous administration of a proton pump inhibitor (PPI) (lansoprazole 30 mg twice-daily) were performed. The symptoms were disappeared within a few days, and 6 days later, EGD confirmed remarkable improvement of the esophagitis (Fig. 1, Panel C). The patient was discharged on the 8th day after admission, and monthly intravenous ibandronate 1 mg was prescribed as an alternative to weekly oral alendronate 35 mg.
      Alendronate, an aminobisphosphonate, is a selective inhibitor of osteoclast-mediated bone resorption and has been widely used to treat osteoporosis. A large review of worldwide post-marketing surveillance data for alendronate in 1996 showed that 0.04% (199/475,000) of patients had adverse effects related to the esophagus [
      • de Groen P.C.
      • Lubbe D.F.
      • Hirsch L.J.
      • et al.
      Esophagitis associated with the use of alendronate.
      ]. Recovery of the esophagitis can be solved by stopping alendronate, with additional treatment such as acid-suppressing agent and parenteral nutrition when necessary. Furthermore, drug-induced acid suppression is not a substitute for the discontinuation of alendronate [
      • de Groen P.C.
      • Lubbe D.F.
      • Hirsch L.J.
      • et al.
      Esophagitis associated with the use of alendronate.
      ]. Physicians need to be cautious of esophagitis induced by alendronate, even though the patient has taken an oral PPI.

      Conflict of interest

      None declared.

      Reference

        • de Groen P.C.
        • Lubbe D.F.
        • Hirsch L.J.
        • et al.
        Esophagitis associated with the use of alendronate.
        N Engl J Med. 1996; 335: 1016-1021